Nevada, 2009

Damaging Wind in Nevada, June 25, 2009

June 25, 2009 · NWS LKN · 1 event in 1 county or zone

A mesonet site 50 miles east northeast of Tonopah measured a thunderstorm wind gust of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A mesonet site 50 miles east northeast of Tonopah measured a thunderstorm wind gust of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 25, 1:14 AM PST, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 25, 1:14 AM PST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
214 AM PDT THU JUN 25 2009

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA
COAST WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY AS IT TRACKS NORTHEASTWARD INTO THE GREAT BASIN. HIGH PRESSURE
WILL REBUILD ACROSS THE REGION OVER THE WEEKEND FOR A RETURN TO
DRY WEATHER. MONSOONAL MOISTURE WILL BRING ANOTHER THREAT OF
THUNDERSTORMS TO THE AREA AROUND THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH FRIDAY. UPPER LOW OFF THE SRN CA COAST
WILL GET PICKED UP BY SHORT WAVE TROUGH MOVING INTO THE PAC NW. AS
IT DOES IT WILL BRING INCREASING MOISTURE AND INSTABILITY TO NRN
AND CNTRL NV. MAIN THREAT OF SHOWERS AND THUNDERSTORMS WILL BE
ACROSS CNTRL AND ERN NV THIS AFTN THROUGH FRIDAY. ON FRIDAY UPPER
LOW WILL MOVE ACROSS THE GREAT BASIN AS AN OPEN WAVE THEN EXIT
INTO UTAH FRIDAY EVENING. AHEAD OF THE LOW TODAY A 70-80 KT JET
WILL BE PRESENT ACROSS ERN NV ALONG WITH AROUND 30 KTS OF SHEAR IN
THE 0-6 KM LAYER. WITH THESE INGREDIENTS SHOULD SEE SOME STRONG
THUNDERSTORMS DEVELOP THIS AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY...MEDIUM RANGE
MODELS NOW IN BETTER AGREEMENT WITH THE PROGRESSION OF THE UPPER
LEVEL LOW FORECAST TO EJECT NE OVER THE AREA THROUGH FRIDAY
NIGHT...WITH ALL MODELS SHOWING THE LOW BECOMING AN OPEN WAVE AS IT
PUSHES EAST OF THE REGION BY FRIDAY EVENING...WITH DRIER CONDITIONS
AND SLIGHTLY COOLER TEMPS ACROSS NRN AND CNTRL NV FRIDAY NIGHT.
MODELS THEN SHOW AN UPPER LEVEL RIDGE DRIFTING SOUTHEAST INTO AZ AND
THE FOUR CORNERS REGION THROUGH THE WEEKEND. THIS WILL ALLOW MORE
DRIER AIR TO PUSH INTO THE GREAT BASIN ON SUNDAY WITH WARMER TEMPS
AS WELL. EXPECT WARMER THAN NORMAL TEMPS TO CONTINUE INTO EARLY NEXT
WEEK WITH HIGHS IN THE 80S AND LOW 90S. MODELS SHOW SOME MIDLEVEL
MOISTURE AND LLVL INSTABILITY MONDAY AND TUESDAY AFTERNOON...MAINLY
ACROSS THE MOUNTAINS OF CNTRL AND NE NV. ADDED A SLIGHT CHC OF
TSTORMS IN THESE AREAS...MAINLY FOR FIRE WEATHER PURPOSES SINCE A
STRAY TSTORM CAN NOT BE RULED OUT DURING THE AFTERNOON.

FURTHER OUT...LONG RANGE MODELS IN PRETTY GOOD AGREEMENT...SHOWING
THE UPPER LEVEL HIGH PRESSURE IN THE FOUR CORNERS REGION DRIFTING
SOUTHEASTWARD INTO THE SRN PLAINS STATES BY WEDNESDAY AND THURSDAY
OF NEXT WEEK AS THE RIDGE ACROSS THE CNTRL AND ERN PACIFIC OCEAN
BREAKS AND WEAKENS. GFS AND ECMWF HINT TOWARDS A LONG WAVE TROUGH
REBUILDING ACROSS THE ERN PACIFIC...WITH NUMEROUS SHORTWAVES PUSHING
ACROSS THE ERN PACIFIC ALLOWING SOME SUBTROPICAL MOISTURE TO PUSH
NORTH INTO THE SOUTHWEST UNITED STATES...RESULTING IN A GREATER
THREAT OF SHOWERS AND TSTORMS ACROSS PORTIONS OF NV. WITH SW
FLOW...KEPT TEMPS NEAR OR SLIGHTLY ABOVE NORMAL. STARTED TO INCREASE
POP ACROSS ERN NV ON WEDNESDAY...BUT DID NOT GO QUITE AS HIGH AS
MODELS SUGGEST YET.
&&

.AVIATION...CLOUDS WILL INCREASE OVER THE AREA THIS
MORNING...ESPECIALLY ACROSS ERN NV...AS SOME MIDLEVEL MOISTURE PUSHES
NORTH AHEAD OF AN UPPER LEVEL DISTURBANCE CURRENTLY OFF THE CALIF
COASTLINE. AS THIS DISTURBANCE PUSHES INLAND TODAY...SHOWERS AND
TSTORMS WILL DEVELOP DURING THE AFTERNOON. THE BEST CHC OF TSTORMS
WILL BE ACROSS EAST CNTRL NV...INCLUDING KELY...AND THEN NE NV LATER
ON IN THE EVENING. GUSTY WINDS AROUND 45 KTS AND BRIEF HEAVY RAINS ARE
EXPECTED WITH TSTORMS THIS AFTERNOON.
&&

.FIRE WEATHER...UPPER LOW MOVING NEWD FROM OFF THE SRN CA COAST
WILL BRING INCREASING MOISTURE AND INSTABILITY TO THE FIRE
DISTRICT TODAY...MAINLY ACROSS CNTRL AND ERN NV...FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS. A CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE TONIGHT AND FRIDAY AS THIS LOW PRESSURE SYSTEM
APPROACHES THEN MOVES ACROSS THE AREA FRIDAY. ON FRIDAY SHOWERS
AND THUNDERSTORMS WILL MOSTLY BE CONFINED TO ERN NV. HIGH PRESSURE
WILL BUILD BACK OVER THE REGION THIS WEEKEND FOR DRY WEATHER.
MONSOONAL MOISTURE WILL BEGIN TO MOVE INTO THE AREA AROUND THE
MIDDLE OF NEXT WEEK FOR THE POSSIBILITY OF A FEW THUNDERSTORMS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

91/95/95
Hazardous weather outlook, Jun 25, 5:00 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
600 AM PDT THU JUN 25 2009

NVZ013-030>037-261100-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
600 AM PDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL BRING
INCREASING MOISTURE AND INSTABILITY TO NORTHERN AND CENTRAL NEVADA
TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MOST OF THE
REGION TODAY AND CONTINUE INTO TONIGHT. SOME OF THESE STORMS COULD
PRODUCE WINDS GUSTS TO 50 MPH...SMALL HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
NEVADA FRIDAY.

DRIER CONDITIONS WILL RETURN THIS WEEKEND AS HIGH PRESSURE BUILDS
OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
June 25, 6:30 AM PST to 6:33 AM PST
Where
Nye County, Warm Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.180, -116.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171642.